Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Lake Charles, LA

May 13, 2004Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 13, 2004, 2:28 PM CDT for Newton County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 2:28 PM CDT (19:28 UTC)
Expired
May 13, 2004, 3:30 PM CDT
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Newton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 131928
SVRLCH
TXC351-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
227 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 330 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE         
  LOCATED ALONG A LINE EXTENDING FROM WEST OF BURKEVILLE TO          
  SOUTHWEST OF CALL...AND MOVING SOUTHEAST AT 30 MPH.

* THIS STORM WILL BE NEAR...
  CALL BY 245 PM CDT
  NEWTON BY 300 PM CDT
  BURKEVILLE BY 315 PM CDT
  BON WEIR...TOLEDO BEND DAM BY 330 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE DESTRUCTIVE AS A TORNADO. FOR YOUR
SAFETY...GO TO A SAFE PLACE IMMEDIATELY.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3116 9385 3026 9390 3027 9378 3060 9375
          3067 9372 3085 9358 3118 9357

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:28 PM CDT, 0 minutes earlier.

Area forecast discussion, May 13, 2:28 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
228 PM CDT THU MAY 13 2004

.DISCUSSION...

THE MAIN FORECAST ISSUE THROUGH THE WEEKEND IS ADDITIONAL RAINFALL
ON ALREADY SATURATED GROUNDS.

A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHEAST TEXAS
WILL MOVE INTO LOUISIANA LATE THIS AFTERNOON. ISOLATED POCKETS OF
HIGH WINDS WILL CONTINUE WITH THIS SYSTEM UNTIL IT EXITS/DISSIPATES
TOWARDS MIDNIGHT.

FRIDAY WILL BRING ANOTHER ROUND OF RAIN/THUNDERSTORMS/HEAVY RAIN...
MAINLY IN THE AFTERNOON AND EVENING HOURS. FRONTAL SYSTEM STALLS
ALONG NORTHERN PORTION OF CWA FRIDAY NIGHT AND WILL CONTINUE TO BE
A FOCUSING MECHANISM FOR ADDITIONAL RAINFALL THROUGH SATURDAY.

RAINFALL TOTALS THIS AFTERNOON AND EVENING WILL BE ON THE ORDER OF 1
TO 2 INCHES. AT THIS POINT...WILL CONTINUE THE FLASH FLOOD WATCH
DUE TO LOW FLASH FLOOD GUIDANCE VALUES.  15

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  71  83  67  81 /  80  70  40  50
BPT  71  83  67  81 /  60  70  40  50
AEX  68  81  64  79 /  80  70  60  50
LFT  69  82  67  81 /  80  70  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR VERNON...
BEAUREGARD...ALLEN...CALCASIEU...JEFF DAVIS...AND CAMERON PARISHES
UNTIL 6 PM.
TX...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR TYLER...JASPER...
NEWTON...HARDIN...JEFFERSON...AND ORANGE COUNTIES UNTIL 6 PM.

&&

ERICKSON
Hazardous weather outlook, May 13, 5:29 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
141000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
529 AM CDT THU MAY 13 2004

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS
WILL BECOME LIKELY BY AFTERNOON. SOME OF THESE THUNDERSTORMS
COULD REACH SEVERE LEVELS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY
WITH THE HEAVIER AMOUNTS FROM THE INTERIOR OF SOUTHEAST TEXAS TO
CENTRAL AND SOUTH CENTRAL LOUISIANA. SINCE 6 TO 12 INCHES OF RAIN
HAD FALLEN OVER MUCH OF THE AREA SINCE LATE TUESDAY...THIS COULD BE
A WIDESPREAD FLOODING EVENT. MANY RIVERS ARE IN FLOOD FROM THE
PREVIOUS RAINFALL. SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING IN
THE COLLEGE STATION AREA UPSTREAM FROM OUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY ON FRIDAY WITH ANOTHER
1 TO 2 INCHES OF RAIN OVER THE AREA. THE FLOOD WATCH COULD BE
EXTENDED OUT TO SATURDAY WHEN A COLD FRONT IS EXPECTED TO MOVE
INTO THE COASTAL AREA...PRODUCING 1 TO 3 INCHES OF ADDITIONAL
RAIN. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON TODAY THROUGH SATURDAY TO PASS ALONG POSSIBLE
FLOODING INFORMATION.

SWEENEY

In the hours before

Special weather statement, May 13, 11:18 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
140200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
1118 AM CDT THU MAY 13 2004

...THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THROUGH THE WEEKEND...

A SERIES OF DISTURBANCES WILL MOVE NORTHEAST ACROSS THE AREA AS AN
UPPER LEVEL TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY EAST.
THE DEEP MOIST AIRMASS WILL CONTINUE TO BE ENHANCED BY SOUTHERLY LOW
LEVEL WINDS. IN ADDITION...A SURFACE FRONT WILL SAG TO THE SOUTH AND
STALL ACROSS SOUTHERN LOUISIANA BY SATURDAY. THESE FEATURES WILL
COMBINE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND. DUE TO THE DEEP MOISTURE...LOCALLY HEAVY RAINFALL AND
FLOODING IS POSSIBLE.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA EARLY NEXT WEEK...
BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:32 PM CDTTornado WarningLCHTyler28 min
May 13, 1:46 PM CDTSevere Thunderstorm WarningLCHJasper59 min
May 13, 2:32 PM CDTTornado WarningLCHJasper28 min
May 13, 2:36 PM CDTSevere Thunderstorm WarningLCHOrange54 min
May 13, 3:23 PM CDTSevere Thunderstorm WarningLCHJefferson52 min
May 13, 4:15 PM CDTFlash Flood WarningLCHJefferson, Orange4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.